Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 172, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2022, 2:38 AM CDT for Cass County, Richland County, North Dakota; Clay County, Wilkin County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2022, 2:38 AM CDT (07:38 UTC)
- Expired
- Jul 15, 2022, 3:12 AM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1342 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:52 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 14, 10:52 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1052 PM CDT Thu Jul 14 2022 .UPDATE... Issued at 1013 PM CDT Thu Jul 14 2022 The strongest cell that was over southern Manitoba finally began a faster shift south, and then fell apart, with essentially nothing left of it now. Another small line of echoes formed in Walsh County and these are currently moving through the Grand Forks area. Again, we are getting some large drops of rain, but the band is moving fairly quickly. Did get a report of some pea sized hail in southern Walsh County with this band about an hour ago. This activity should continue to quickly progress to the southeast. Still not seeing much evidence that the low level jet will contribute to too much development in this FA overnight. The main focus for it remains across southern Minnesota. Think all the activity over eastern ND will end within the next hour. UPDATE Issued at 622 PM CDT Thu Jul 14 2022 The early evening activity on radar has been fairly weak and remains progressive. Did have a couple of cells move right over our office and drop some tropical type rain. Winds are nearly calm, the air is humid, and the rain drops large. At the office here, we picked up about a half an inch in less than an hour. If the cells were larger and more stationary, flash flooding would be an issue. Did increase precipitation chances into the categorical range for the next few hours, as this steady band moves to the east. The big question is whether anything re-develops in its wake. Confidence remains pretty low, but the latest CAMs are showing several scenarios. One scenario is nothing developing behind this initial shower/weak thunder activity. A second is a few strong to severe cells over central and eastern North Dakota in the next few hours (these would drop more south-southeast). A third is additional development over our far southeast FA (west central Minnesota) in the mid to late evening. This looks to be associated with a developing low level jet. Not sure how long this third scenario would last in our FA, as any storms would continue to push east-southeast by late evening into the early overnight. So will continue to monitor through the evening. && .SHORT TERM...(This evening) Issued at 330 PM CDT Thu Jul 14 2022 Surface analysis indicates adiabatically driven temperature gradient across the Devils Lake Basin, driven largely by ongoing elevated convection across northeast North Dakota. This convection is largely tied to an elevated warm front at 850mb attached to an upper low in Manitoba. This convection is largely expected to remain elevated as ongoing convection has significantly limited diurnal heating. As such, there is decreasing confidence in additional thunderstorm development later this afternoon into the early evening hours. Limited recovery will likely at least limit surface-based convection potential in our area. Still, elevated instability does remain across much of North Dakota. Additionally, clearing has begun to occur in Towner County and the far western fringe of Benson. Depending on how the next several hours shake out, there is the conditional threat for some surface based supercells, although as time goes on, confidence continues to diminish in that respect. If convection does form, however, the elevated instability will be enough to create a solid potential for hail. If more surface-based convection arises, all hazards are on the table. As this system moves out of the area tonight, expect calmer winds as the pressure gradient force diminishes. Additional convection is possible along a warm front in Lakes Country overnight tonight, although a marginal risk for severe storms is most likely with this given surface inversion and instability near the warm front. With the ongoing convection, it does seem feasible that a flash flood threat may arise over the next 12 hours. PW values appear within the range of 1.0-1.5". Additionally, upper level flow is parallel to the initiating warm front boundary overnight tonight. Because of this, if storms are able to train for extended periods, a flash flood threat may arise overnight, although confidence in this arising is in the 30-40% range. .LONG TERM...(Friday through Thursday) Issued at 330 PM CDT Thu Jul 14 2022 Friday initially dry with an area of high pressure building southward through the area with weak CAA in place. Have nudged temps down a degree or two across the area with the more northeasterly flow behind the weak backdoor cold front pushing through. Upper ridging continues to build in aloft, with a weak shortwave topping the ridge and moving through the region late Friday night into Saturday. Storm chances will be possible with the shortwave late Friday night through Saturday. Some severe potential into the afternoon and evening, with CAPE around 1-2KJ and bulk shear around 30-40kts. The heat builds into the area Sunday into Monday beneath the upper ridge with highs expected to top out into the 90s across the area. Dewpoints in the mid to upper 60s will push heat indices into the upper 90s in spots Sunday and Monday. A larger upper low will move eastward dampening the upper ridge late Monday through Tuesday bringing the next chance for storms. Upper low to dive southeastward through Minnesota Tuesday night with more zonal flow aloft expected for Wednesday into Thursday. Cooler conditions back into the 80s expected by mid-week. Severe threat could be limited with Monday into Tuesday with the warm air aloft creating quite a decent cap. Better chances will be toward the edge of the thermal ridge toward northern and eastern portions of the forecast area late Monday into Monday night, and again on the backside of the system into Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1052 PM CDT Thu Jul 14 2022 Based on current trajectories, all the activity on radar should be out of the TAF sites by 06z. This will leave just some SCT-BKN mid level clouds across the FA. However, there are some lower SCT-BKN MVFR clouds around KDVL that will have to be monitored. Guidance has been showing the potential for some fog development late tonight into sunrise Friday. At this point, will only mention this potential at KDVL and KGFK, but it could affect other sites as well. Still think there will be some cumulus development Friday afternoon, which would fade away again Friday evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Godon SHORT TERM...Perroux LONG TERM...MJB AVIATION...Godon
Hazardous weather outlook, Jul 14, 10:56 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1056 PM CDT Thu Jul 14 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-160400- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 1056 PM CDT Thu Jul 14 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated strong to severe thunderstorms are possible west of the Red River Valley Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 14, 8:47 PM CDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
847 PM CDT Thu Jul 14 2022
NDZ016-027-150215-
Eastern Walsh County ND-Grand Forks ND-
847 PM CDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of north central Grand
Forks and southeastern Walsh Counties through 915 PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm over
Veseleyville, or 10 miles southwest of Grafton, moving southeast at
35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Voss around 855 PM CDT.
Minto and Forest River around 900 PM CDT.
Ardoch and Warsaw around 910 PM CDT.
Poland around 915 PM CDT.
This includes Interstate 29 between mile markers 161 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4826 9776 4843 9765 4828 9714 4805 9727
TIME...MOT...LOC 0146Z 294DEG 32KT 4831 9759
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BHLocal storm report, Jul 15, 1:46 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
146 AM CDT FRI JUL 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 AM HAIL 7 WNW GRANDIN 47.27N 97.14W
07/15/2022 M2.00 INCH TRAILL ND TRAINED SPOTTER
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:47 PM CDT | Special Weather Statement | FGF | Walsh | 28 min |
| Jul 15, 12:59 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 46 min |
| Jul 15, 1:40 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 65 min |
| Jul 15, 3:43 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 47 min |
| Jul 15, 1:56 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail | 64 min |
| Jul 15, 2:30 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 37 min |
| Jul 15, 2:56 AM CDT | Special Weather Statement | FGF | Otter Tail | 49 min |
| Jul 15, 3:11 AM CDT | Special Weather Statement | FGF | Douglas | 34 min |
| Jul 15, 3:35 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 40 min |
| Jul 15, 4:11 AM CDT | Special Weather Statement | FGF | Otter Tail | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.